Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 158, NWS Columbia, SC

July 19, 20164 counties in Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 19, 2016, 4:51 PM EDT for 4 counties in Georgia. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2016, 4:51 PM EDT (20:51 UTC)
Expired
Jul 19, 2016, 5:45 PM EDT
In force
54 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, GA, Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:52 PM EDTTSTM WND DMG2 S Evans, GA...CORRECTED TIME... WRDW-TV REPORTED TREES DOWN IN THE CRAWFORD MILLS NEIGHBORHOOD IN GROVETOWN NEAR BROOKWOOD ELEMENTARY SCHOOL, INCLUDING TREE DOWN ON INTERSTATE 20 NEAR MILE MARKER 193 BLOCKING BOTH LANES OF EASTBOUND TRAFFIC. TIME ESTIMATED BASED ON RADAR
Jul 19, 5:52 PM EDTTSTM WND DMG2 S Evans, GAWRDW-TV REPORTED TREES DOWN IN THE CRAWFORD MILLS NEIGHBORHOOD IN GROVETOWN NEAR BROOKWOOD ELEMENTARY SCHOOL, INCLUDING TREE DOWN ON INTERSTATE 20 NEAR MILE MARKER 193 BLOCKING BOTH LANES OF EASTBOUND TRAFFIC. TIME ESTIMATED BASED ON RADAR. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1145 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS52 KCAE 192051
SVRCAE
GAC033-073-189-245-192145-
/O.NEW.KCAE.SV.W.0158.160719T2051Z-160719T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
451 PM EDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA...
  SOUTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA...
  NORTHWESTERN BURKE COUNTY IN EAST CENTRAL GEORGIA...
  CENTRAL RICHMOND COUNTY IN EAST CENTRAL GEORGIA...

* UNTIL 545 PM EDT

* AT 451 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT
  GORDON... MOVING SOUTHWEST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GROVETOWN...EVANS...FORT GORDON...MARTINEZ...HEPHZIBAH...HARLEM...
  BLYTHE AND KEYSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3354 8217 3345 8200 3317 8213 3323 8224
      3326 8225 3327 8229 3330 8231 3331 8234
      3331 8238 3332 8240
TIME...MOT...LOC 2051Z 032DEG 6KT 3340 8215 

HAIL...1.00IN
WIND...60MPH
 
$$

HC
1 follow-up statement
116 
WWUS52 KCAE 192125
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT TUE JUL 19 2016

GAC073-192134-
/O.CAN.KCAE.SV.W.0158.000000T0000Z-160719T2145Z/
COLUMBIA GA-
525 PM EDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIA COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3339 8233 3336 8230 3339 8225 3333 8207
      3318 8215 3322 8223 3326 8225 3327 8229
      3330 8232 3331 8234 3331 8238 3332 8240
TIME...MOT...LOC 2124Z 035DEG 8KT 3333 8221 

$$

GAC033-189-245-192145-
/O.CON.KCAE.SV.W.0158.000000T0000Z-160719T2145Z/
MCDUFFIE GA-BURKE GA-RICHMOND GA-
525 PM EDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN MCDUFFIE...NORTHWESTERN BURKE AND SOUTHWESTERN
RICHMOND COUNTIES...

AT 524 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HEPHZIBAH...OR 7 MILES SOUTHWEST OF FORT GORDON...MOVING SOUTHWEST
AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH...BLYTHE AND KEYSVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3339 8233 3336 8230 3339 8225 3333 8207
      3318 8215 3322 8223 3326 8225 3327 8229
      3330 8232 3331 8234 3331 8238 3332 8240
TIME...MOT...LOC 2124Z 035DEG 8KT 3333 8221 

HAIL...<.75IN
WIND...60MPH
 
$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:56 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 1:56 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
156 PM EDT TUE JUL 19 2016

.SYNOPSIS...
Weak pre-frontal troughing has moved into the area with a
weakening cold front approaching from the north nearing the
forecast area tonight. The diffuse front will be in the area
Wednesday generating more thunderstorms. The remains of the front
will slide south of the area Wednesday night...however with a warm
and moist air mass over the region chances of afternoon and
evening thunderstorms will continue.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cumulus development continues with satellite imagery showing more
developed cumulus along the coast through central GA. WSR-88D
imagery shows a few cells developing across the forecast area with
additional areas north and south of the forecast area. With
additional heating over the next couple of hours interacting with
the weak surface trough expect additional thunderstorms to develop
over the next couple of hours and through the evening. With
strong instability across the area expect some strong
thunderstorms again with a few reaching severe limits. Main
threat of severe thunderstorms will be damaging wind gusts. Pwat
values also remain between 1.7 and 1.9 inches and when combined
with rainfall from the past couple of days could produce some
localized flooding issues. With current trends have increased pops
slightly across the northern and eastern Midlands through the
southern CSRA. Convection will diminish with sunset...however
with the boundary across the area...some upper level divergence
and intersecting outflow boundaries a few cells could persist into
tonight. Temperatures this afternoon will top out in the middle to
upper 90s with overnight lows generally in the middle 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Surface frontal boundary in the area could be a focus for convection
on Wednesday but the exact location of the front is uncertain as the
GFS is quicker to push the front south through the region by 18z
while the NAM is slower.  The GFS is also more aggressive bringing
drier air into the region from the north with precipitable water
values down at or below 1.5 inches across much of the forecast area
while the NAM has close to 2 inch precipitable water values.  The
other mitigating factor against convection is a shortwave will be
crossing the region during the late morning hours and subsidence
behind the shortwave may suppress convection.  Due to the uncertainty
in moisture profile and location of the frontal boundary will make
only minor changes to the current forecast and lower pops a bit in
the northern and western Midlands where confidence is higher that
drier air will filter into the region and keep the chance pops going
in the most favored area of the southeast Midlands and CSRA where
moisture will be deeper and possibly interact with the front and
shortwave energy.

Temperatures expected to range from the lower to mid 90s northern
Midlands to mid and upper 90s across the remainder of the forecast
area.  Lows should be in the lower to mid 70s with the cooler
temperatures in the northern Midlands where drier airmass will
reside.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Little change in the thinking regarding the extended forecast with
upper ridging building back over the region late week through the
weekend with increasing temperatures back to around triple digits.

Early in the period (Thu-Fri) the region will remain in the
northerly 500mb flow between the upper ridge over the plains and the
departing trough off the East Coast.  There is the possibility for
difficult to time shortwaves rotating around the periphery of the
upper ridge to support convection but the atmosphere is relatively
dry with precipitable water values slightly below normal around 1.5
inches and generally weak instability forecast.  Will maintain
slight chance for diurnal convection at this time with maybe low
chance pops in the CSRA closer to some deeper moisture on Thursday
and slight chance everywhere on Friday.

The upper ridge builds eastward into the Mid-Atlantic and Carolinas
over the weekend as 850mb temperatures warm to around +23C.
Temperatures will be hot once again Sat/Sun with highs pushing at or
above 100 degrees across the Midlands. Forecast instability is
moderate both Sat/Sun but will be fighting the subsidence from the
upper ridge overhead and with little upper forcing present...a
surface trough would provide the only low level forcing for
convection.  Better low level moisture advects into the region by
Sunday so will carry slightly higher pops compared to Saturday but
generally staying in the slight chance to chance range over the
weekend.

Early next week there are mixed signals whether or not the upper
ridge will begin to break down as the ECWMF suggests due to a
digging trough over the upper midwest and Great Lakes region or if
it will hold as the GFS suggests with that shortwave trough unable
to push into the ridge and sliding east into New England.  Will
continue with a persistence forecast at this time until there is
better consensus in that time period.  Temperatures will remain
above normal in the mid to upper 90s early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR conditions for the majority of the period...with restrictions
possible in afternoon/evening thunderstorms and patchy morning
fog.

Observations indicate cumulus becoming vertically developed with
WSR-88D returns showing cells beginning to develop. Have remained
with VCTS at all taf sites as convection remains limited and will
include in tafs as confidence in impacts increases. Strong
thunderstorms will be possible this afternoon with strong and
damaging wind gusts the main threat. Thunderstorms will diminish
with sunset with the next concern being fog/stratus. Have included
mvfr fog at AGS/OGB and will continue to adjust as necessary.

EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and
evening convection Wednesday and Thursday...with lower chances
Friday and Saturday. Potential for early morning
fog/stratus...mainly AGS/OGB.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 19, 2:34 AM EDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
234 AM EDT TUE JUL 19 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
234 AM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING
WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 19, 3:36 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT TUE JUL 19 2016

GAZ064-065-SCZ018-025-192000-
RICHMOND-COLUMBIA-MCCORMICK-EDGEFIELD-
336 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA...NORTHERN
RICHMOND...SOUTHWESTERN EDGEFIELD AND SOUTHEASTERN MCCORMICK
COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES NORTH OF
MARTINEZ...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...MARTINEZ...CLARKS HILL...MODOC AND MURPHYS ESTATES.

LAT...LON 3375 8219 3373 8198 3358 8195 3354 8201
      3356 8227
TIME...MOT...LOC 1936Z 005DEG 5KT 3368 8210
Special weather statement, Jul 19, 3:46 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
346 PM EDT TUE JUL 19 2016

SCZ027-028-037-192000-
LEXINGTON-RICHLAND-CALHOUN-
346 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTH
CENTRAL RICHLAND AND SOUTHEASTERN LEXINGTON COUNTIES...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS OVER CAYCE...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...FOREST ACRES...SPRINGDALE...
OAK GROVE...ST. ANDREWS...SOUTH CONGAREE...PINE RIDGE...GASTON...
FIVE POINTS AND SWANSEA.

LAT...LON 3396 8120 3406 8102 3388 8082 3374 8110
TIME...MOT...LOC 1946Z 328DEG 12KT 3395 8107
Local storm report, Jul 19, 3:59 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             RIDGE SPRING            33.85N 81.66W
07/19/2016  E0.75 INCH       SALUDA             SC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL.

&&

WRS
Local storm report, Jul 19, 4:09 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 NE WARD               33.89N 81.70W
07/19/2016                   SALUDA             SC   LAW ENFORCEMENT

            TREES DOWN HWY 39 BETWEEN SUMTER SCHOOLHOUSE
            AND SPANN ROADS.

&&

DA
Special weather statement, Jul 19, 4:09 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT TUE JUL 19 2016

SCZ027-028-037-192045-
LEXINGTON-RICHLAND-CALHOUN-
409 PM EDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEXINGTON...
NORTHWESTERN ORANGEBURG... NORTHWESTERN CALHOUN...AND SOUTH CENTRAL
RICHLAND COUNTIES...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS OVER PINE RIDGE...OR NEAR
CAYCE...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAYCE...SOUTH CONGAREE...PINE RIDGE...GASTON AND SWANSEA.

LAT...LON 3367 8123 3368 8125 3394 8119 3394 8098
      3368 8085 3367 8101 3371 8105 3366 8116
      3366 8122
TIME...MOT...LOC 2008Z 000DEG 13KT 3387 8109
Local storm report, Jul 19, 4:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     1 SW RIDGE SPRING       33.84N 81.67W
07/19/2016                   SALUDA             SC   LAW ENFORCEMENT

            TREE IN ROADWAY PLANK RD IN RIDGE SPRING.

&&

DA

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:36 PM EDTSpecial Weather StatementCAEColumbia24 min
Jul 19, 4:59 PM EDTSevere Thunderstorm WarningCAELincoln31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.